Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Pittsburgh, PA

August 23, 2002Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 23, 2002, 11:04 PM EDT for Allegheny County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 11:04 PM EDT (03:04 UTC)
Expired
Aug 24, 2002, 12:00 AM EDT
In force
56 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:20 PM EDTThunderstorm WindAvalon, PAThunderstorm winds downed several large trees down onto State Route 65, closing the road temporarily.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS51 KPBZ 240304
SVRPBZ
PAC003-240400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 PM EDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL MIDNIGHT EDT

* AT 1104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CRAFTON...MOVING EAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  ASPINWALL...BEN AVON...BLAWNOX...BRADDOCK HILLS...DRAVOSBURG...EAST
  MCKEESPORT...EAST PITTSBURGH...EMSWORTH...HEIDELBERG...LIBERTY...
  LINCOLN...RANKIN...VERSAILLES...WEST HOMESTEAD...WHITAKER AND
  WILMERDING...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:02 PM EDT, 9 hours 2 minutes earlier.

Area forecast discussion, Aug 23, 2:02 PM EDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT FRI AUG 23 2002

SHOWERS AND TSTMS CONT TO POP OVER FA IN VCNTY OF STATIONARY
BOUNDARY. LINES OF CONVECTION ARE FORMING IN SRN IN, SRN OH AND NRN
KY ATTM. DURING THE EVENING HOURS AND TONIGHT LOW PRESSURE AREA
MOVES EAST ALONG BOUNDARY. MESO ETA SHOWS MOST UNSTABLE AREA MOVING
INTO CWA THIS EVENING FROM THE SW. PCP WATER RUNNING HIGH. SFC
DEWPTS 70-73. CELLS WILL BE SLOW MOVING SO HAVE INDICATED RAIN HEAVY
AT TIMES IN THE ZONES TONIGHT. WAVE IS SLOW TO MOVE ACROSS FA AND
WILL NOT CLEAR OUR EASTERN ZONES UNTIL SATURDAY AFTN. CHC PCPN IN
OUR EASTERN ZONES THRU SATURDAY EARLY AFTN AND JUST IN THE MORNING
ELSW.

HIGH PRESSURE BUILDS IN FOR SATURDAY NIGHT AND SUNDAY. NEXT CHC PCPN
TUESDAY NIGHT/WEDNESDAY AS LOW MOVES UP THE EAST COAST.

PIT   68  79  62  80 /  90  50  10   0
HLG   66  78  62  79 /  80  50  10   0
MGW   68  81  63  81 /  80  50  10   0
ZZV   68  81  63  81 /  80  50  10   0
PHD   66  78  62  79 /  80  50  10   0
FKL   63  75  58  76 /  80  50  10   0
DUJ   63  75  58  76 /  80  50  10   0
LBE   65  78  61  78 /  80  50  10   0
BTP   63  75  58  76 /  80  50  10   0
IDI   65  78  61  78 /  80  50  10   0
ODM   63  75  58  75 /  80  50  10   0

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 23, 6:01 PM EDT, 5 hours 3 minutes before
OHZ048-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORMS HEADED FOR COSHOCTON COUNTY...

A COUPLE OF STRONG THUNDERSTORMS WILL MOVE INTO COSHOCTON COUNTY
FROM THE WEST BY 6:15 PM.  THE STORMS ARE MOVING TOWARD THE EAST AT
ABOUT 30 MPH AND SHOULD AFFECT MAINLY CENTRAL AND NORTHERN PARTS OF
COSHOCTON COUNTY UNTIL AROUND 7:15 PM.

TOWNS TO BE AFFECTED BY THIS STORM INCLUDE NEWCASTLE, WALHONDING,
WARSAW, AND BLISSFIELD.

WIND GUSTS OF 50 MPH OR MORE ARE POSSIBLE, ALONG WITH HAIL, FREQUENT
LIGHTNING, AND TORRENTIAL RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:13 PM EDT, 4 hours 51 minutes before
PAZ022-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORM IN SOUTHER ARMSTRONG COUNTY...

A STRONG THUNDERSTORM IS MOVING THROUGH SOUTHERN ARMSTRONG
COUNTY...TOWARD THE SOUTHEAST AT 30 MPH.  THIS STORM WILL AFFECT THE
NORTH VANDERGRIFT, APOLLO, AND SPRING CHURCH AREAS FROM 6:15 TO 6:45
PM.  WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND
TORRENTIAL RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 6:26 PM EDT, 4 hours 38 minutes before
PAZ023-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORMS MOVING THROUGH INDIANA COUNTY...

A STRONG THUNDERSTORM WILL MOVE INTO SOUTHWEST INDIANA COUNTY AROUND
6:40 PM.  THIS STORM WILL MOVE ACROSS THE SOUTHERN PART OF INDIANA
COUNTY...AS IT MOVES TOWARD THE SOUTHEAST A 30 MPH.

THIS STORM WILL AFFECT THE CLARKSBURG, LEWISVILLE, HOMER CITY, AND
BLACK LICK AREAS FROM 6:40 TO 7:30 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL AND TORRENTIAL
RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
POSSIBLE WARNINGS.
Special weather statement, Aug 23, 8:20 PM EDT, 2 hours 44 minutes before
OHZ049-240100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT FRI AUG 23 2002

...STRONG THUNDERSTORMS IN HARRISON COUNTY...

A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH HARRISON COUNTY
BETWEEN 8:25 AND 9:00 PM.  THESE STORMS ARE MOVING TOWARD THE EAST
AT 30 MPH.

AREAS AFFECTED BY THESE STRONG THUNDERSTORMS INCLUDE...BOWERSTON,
CONOTTON, JEWITT, AND CADIZ.

WIND GUSTS TO 50 MPH ARE POSSIBLE, ALONG WITH HAIL, FREQUENT
LIGHTNING, AND TORRENTIAL RAIN.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
Local storm report, Aug 23, 10:32 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1032 PM EDT FRI AUG 23 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    AVONMORE                  PA   WIND DAMAGE
08/23/02   WESTMORELAND                   TREES DOWN ON ROUTE 156.
                                          REPORTED BY TRAINED
                                          OBSERVER

0700 PM    2 NE COSHOCTON            OH   WIND DAMAGE
08/23/02   COSHOCTON                      TREES AND POWERLINES DOWN
                                          BETWEEN STATE ROUTES 621
                                          AND 36. REPORTED BY
                                          EMERGENCY MANAGEMENT

0836 PM    SHERRODSVILLE             OH   WIND DAMAGE
08/23/02   CARROLL                        TREES DOWN NEAR
                                          SHERRODSVILLE. REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Aug 23, 10:40 PM EDT, 24 minutes before
PAZ020-021-029-240345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 PM EDT FRI AUG 23 2002

...STRONG WINDS AND FREQUENT LIGHTNING EXPECTED...

SEVERAL CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA FROM
WEST TO EAST THROUGH 1130 PM. EXPECT STRONG WIND GUSTS BETWEEN 35
AND 45 MPH AND FREQUENT LIGHTNING WITH THESE STORMS AS THEY MOVE
EAST AROUND 25 MPH. TORRENTIAL DOWNPOURS WILL PRODUCE RAINFALL
AMOUNTS EXCEEDING ONE INCH IN LESS THAN AN HOUR WITH STRONGER
STORMS...CAUSING PONDING IN URBAN AND POOR DRAINAGE AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR RAPIDLY DETERIORATING WEATHER.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.